You are here
FDA: Anti-Seizure Drug Ezogabine (Potiga) Requires Additional Study
Based on reviews of additional safety reports from patients treated with the anti-seizure drug ezogabine (Potiga), the FDA has determined that the potential risks of vision loss due to pigment changes in the retina and of skin discoloration can be adequately managed by following the current recommendations in the product labeling.
To further explore potential long-term consequences of the pigment changes, however, the agency has required the manufacturer of ezogabine, GlaxoSmithKline, to conduct a long-term observational study.
The agency’s review of additional safety reports did not indicate that the pigment changes in the retina observed in some patients affect vision. Skin discoloration associated with the use of ezogabine appeared to be a cosmetic effect and did not appear to be associated with more serious adverse effects. Therefore, the FDA has determined that a modification of the risk evaluation and mitigation strategy (REMS) is not needed at this time to ensure that the benefits of ezogabine outweigh the risks of retinal and skin pigment changes.
The agency expects that the required long-term observational study will provide further information on whether pigment changes in the retina caused by ezogabine can lead to vision loss or other long-term adverse effects. In addition, the study should provide more information on the relationship between pigment changes in the retina and skin discoloration.
Ezogabine is approved for use in combination with other anti-seizure drugs to treat partial-onset seizures in adult patients who have had an inadequate response to several alternative therapies and for whom the benefits of treatment outweigh the risks.
Source: FDA; June 16, 2015.